Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 46, NWS Birmingham, AL

June 6, 2014Calhoun County, Cleburne County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 6, 2014, 3:13 PM CDT for Calhoun County, Cleburne County, Alabama. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2014, 3:13 PM CDT (20:13 UTC)
Expired
Jun 6, 2014, 4:00 PM CDT
In force
47 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Calhoun County, AL, Cleburne County, AL

The radar

The Atlanta radar (KFFC), 109 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 3:13 PM CDTTSTM WND DMG4 Ese Jacksonville, ALSEVERAL TREES WERE BLOWN DOWN AND ONE BUILDING DESTROYED ALONG WHITES GAP ROAD AND ON OLD HIGHWAY 9.
Jun 6, 3:15 PM CDTTSTM WND DMG4 Wsw Liberty Hill, ALA TREE WAS REPORTED DOWN ON A HOUSE ALONG RABBITOWN ROAD IN EAST CALHOUN COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 11:51 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
634 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

547 
WUUS54 KBMX 062013
SVRBMX
ALC015-029-062100-
/O.NEW.KBMX.SV.W.0046.140606T2013Z-140606T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
313 PM CDT FRI JUN 6 2014

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
  NORTHEASTERN CLEBURNE COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 400 PM CDT

* AT 311 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES EAST OF
  JACKSONVILLE...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PIEDMONT...EDWARDSVILLE...FRUITHURST...MARS HILLS...MUSCADINE...
  SWEETWATER LAKE...LIBERTY HILL AND COLEMAN LAKE AND CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN BIRMINGHAM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3369 8534 3369 8537 3373 8574 3395 8587
      3395 8583 3394 8574 3396 8574 3395 8553
      3394 8553 3394 8550 3395 8549 3395 8539
TIME...MOT...LOC 2014Z 271DEG 15KT 3381 8565

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 1:20 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 6, 1:20 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CDT FRI JUN 6 2014

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

HEATING UP NICELY THIS MORNING AS WE DID NOT HAVE AS MUCH CLOUD
COVER TO DEAL WITH EARLY ON THIS FRIDAY...SO RUNNING A FEW DEGREES
WARMER THAN YESTERDAY UNDERSTANDABLY. THUS...WE ARE SEEING
CONVECTION POPPING UP EARLIER THANKS TO THIS HEATING. POPS/WEATHER
ALREADY NICELY HANDLING THE DEVELOPMENT. DID UP HIGH TEMPERATURES
A COUPLE OF DEGREES BUT DID NOT WANT TO RAISE THEM TOO MUCH AS
EXPECTING CUMULUS DEVELOPMENT TO CONTINUE. THAT AND CONVECTION IN
THIS NORTHWEST FLOW WILL SLOW DOWN THE WARMING SOME. UPDATE
ALREADY OUT.

08/MK

&&

.AVIATION...
18Z TAF DISCUSSION.

CONVECTION IS GETTING GOING MUCH EARLIER TODAY MUCH IN THANKS TO
LESS CLOUD COVER EARLY ON DURING THE MORNING...ALLOWING THINGS TO
HEAT UP QUICKER AND CONVECTION TO COMMENCE. LESS CHANCES AT
MGM/TOI EARLY ON BUT ACTIVITY SHOULD PROGRESS SOUTHWARD DURING THE
AFTERNOON. A FEW STORMS COULD GET STRONG BY LATE AFTERNOON.

NOTE: SOME MISSING DATA AT MGM...BUT SHOULD BE TEMPORARY AS TECHS
ARE WORKING ON EQUIPMENT AT THIS TIME.

08/MK

&&

.PREV DISCUSSION...
/ISSUED 310 AM CDT FRI JUN 6 2014/

CURRENT WATER VAPOR AND RUC ANALYSIS INDICATES THE NEXT UPPER LEVEL
SHORTWAVE TROUGH BACK TO THE WEST ACROSS THE LOWER MISSISSIPPI RIVER
VALLEY. IR IMAGERY AND LIGHTNING DATA INDICATES AN AREA OF SHOWERS
AND THUNDERSTORMS ACROSS NORTHERN ARKANSAS AND SOUTHERN MISSOURI.
THIS ACTIVITY HAS BEEN DECREASING IN INTENSITY OVER THE LAST FEW
HOURS WITH WARMING CLOUD TOPS. HI-RES MODELS INDICATE THAT THIS
ACTIVITY WILL CONTINUE TO WEAKEN AND MOVE ALONG AN EAST SOUTHEAST
TRAJECTORY. THIS ACTIVITY WILL NEAR THE CWA BORDER AROUND SUNRISE AS
IT CONTINUES TO DECAY. AGAIN...THIS EARLY MORNING ACTIVITY WILL LAY
DOWN A BOUNDARY FOR CONVECTION TO FORM ALONG LATER THIS AFTERNOON.
BOUNDARY LAYER MOISTURE REMAINS PLENTIFUL WITH SURFACE DEW POINTS IN
THE UPPER 60S TO LOW 70S. PW VALUES THIS AFTERNOON ARE EXPECTED TO
BE NEAR 2 INCHES. THIS VALUE IS NEAR THE 90TH PERCENTILE FOR THIS
TIME OF YEAR. THEREFORE...WENT WITH LIKELY POPS FOR THIS
AFTERNOON ACROSS MUCH OF CENTRAL ALABAMA. EXPECT TEMPERATURES TODAY
WILL WARM INTO THE UPPER 80S TO LOW 90S WITH SURFACE DEW POINTS IN
THE UPPER 60S TO LOW 70S. THESE PARAMETERS WILL PRODUCE SBCAPE
VALUES OF 2000-3500 J/KG. IN ADDITION...AS THE SHORTWAVE TROUGH
MOVES ACROSS THE AREA THE 0-6 KM DEEP LAYER SHEAR WILL INCREASE TO
35-45 KTS LATER THIS AFTERNOON WITH THE HIGHEST VALUES ACROSS
WESTERN PORTIONS OF CENTRAL ALABAMA. BASED ON THE PARAMETERS BEST
CHANCES FOR SEVERE WEATHER APPEAR TO BE OVER THE WESTERN HALF OF THE
STATE BUT WITH THE HIGH INSTABILITY ACROSS THE REMAINDER OF THE
AREA...CANNOT RULE OUT A SEVERE STORM ANYWHERE IN THE FORECAST AREA.
THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE
HAIL. THE MAIN TIME FRAME FOR SEVERE STORMS WILL BE FROM 2 TO 10 PM
THIS AFTERNOON AND EVENING. CONVECTION SHOULD BE MOSTLY DIURNALLY
DRIVEN AND EXPECT COVERAGE AND INTENSITY WILL DECREASE SHORTLY AFTER
SUNSET.

MOISTURE AND INSTABILITY REMAIN RATHER UNCHANGED OVER THE WEEKEND
BUT THE MAIN DIFFERENCE WILL BE THE LACK OF ANY SHORTWAVE TROUGH.
MODELS INDICATE THAT UPPER LEVEL HEIGHTS INCREASE SOME AS A WEAK
RIDGE TRIES TO MOVE IN FROM THE WEST. EXPECT SHOWERS AND
THUNDERSTORMS WILL FORM ALONG SURFACE BOUNDARIES FROM THE PREVIOUS
DAYS CONVECTION. PW VALUES WILL REMAIN AROUND 1.75-2.00 INCHES.
HOWEVER...DUE TO THE SLIGHTLY HIGHER HEIGHTS...HAVE KEPT POPS IN THE
CHANCE CATEGORY. A STRONG STORM CANNOT BE RULED OUT DUE TO THE HIGH
INSTABILITY ACROSS THE AREA BUT NOT EXPECTING ANY SEVERE WEATHER DUE
TO THE DECREASE IN DEEP LAYER SHEAR.

MODELS HAVE COME INTO BETTER AGREEMENT FOR THE BEGINNING TO MIDDLE
PORTIONS OF NEXT WEEK. BOTH THE GFS AND ECMWF INDICATE AN UPPER
LEVEL TROUGH MOVING ACROSS THE CENTRAL CONUS WITH A CLOSED UPPER LOW
DEVELOPING ACROSS THE MID-MISSISSIPPI RIVER VALLEY. THIS WILL KEEP
THE FORECAST AREA IN A MOISTURE RICH ENVIRONMENT AND HAVE CONTINUED
WITH POPS HIGHER THAN CLIMATOLOGICAL AVERAGES THROUGHOUT MUCH OF NEXT
WEEK.

05/MA

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  88  68  88  68 /  50  30  30  50  30
ANNISTON    68  88  70  87  71 /  50  40  30  40  30
BIRMINGHAM  71  89  72  89  71 /  40  30  30  40  30
TUSCALOOSA  71  91  72  91  71 /  30  30  30  40  20
CALERA      70  89  71  89  71 /  40  30  30  40  30
AUBURN      69  87  70  86  70 /  60  40  20  40  30
MONTGOMERY  71  91  72  91  72 /  40  40  20  40  20
TROY        70  90  71  90  71 /  60  50  20  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/05
Hazardous weather outlook, Jun 6, 11:56 AM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1156 AM CDT FRI JUN 6 2014

ALZ011>015-017>050-071700-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1156 AM CDT FRI JUN 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL ALABAMA
THROUGH AROUND 10 PM...AS A STATIONARY FRONTAL BOUNDARY MEANDERS
ACROSS CENTRAL ALABAMA. DAMAGING WINDS...LARGE HAIL...AND
LOCALIZED FLOODING WILL BE THE THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS AFTERNOON AND TONIGHT.

08/MK

In the hours before

Special weather statement, Jun 6, 1:37 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
137 PM CDT FRI JUN 6 2014

ALZ026-027-061900-
ST. CLAIR AL-TALLADEGA AL-
137 PM CDT FRI JUN 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TALLADEGA AND SOUTHERN
ST. CLAIR COUNTIES UNTIL 200 PM CDT...

AT 132 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR PELL CITY...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  RIVERSIDE...
  LINCOLN...
  HONDA MANUFACTURING OF ALABAMA...
  EASTABOGA...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3368 8614 3368 8606 3365 8603 3360 8602
      3360 8600 3359 8599 3353 8628 3364 8635
      3372 8617
TIME...MOT...LOC 1837Z 254DEG 16KT 3361 8625

61
Special weather statement, Jun 6, 3:07 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CDT FRI JUN 6 2014

ALZ019-062030-
CALHOUN AL-
307 PM CDT FRI JUN 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALHOUN COUNTY UNTIL
330 PM CDT...

AT 302 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR JACKSONVILLE...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PIEDMONT...
  KNIGHTENS CROSSROADS...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3389 8553 3389 8560 3387 8560 3387 8564
      3385 8563 3384 8559 3381 8559 3377 8564
      3371 8564 3372 8573 3389 8597 3395 8580
      3394 8574 3396 8574 3397 8570 3395 8553
TIME...MOT...LOC 2007Z 241DEG 10KT 3380 8570

61

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 1:37 PM CDTSpecial Weather StatementBMXSt. Clair23 min
Jun 6, 2:31 PM CDTSevere Thunderstorm WarningBMXBlount59 min
Jun 6, 3:07 PM CDTSpecial Weather StatementBMXCalhoun23 min
Jun 6, 3:24 PM CDTSpecial Weather StatementBMXSt. Clair36 min
Jun 6, 3:29 PM CDTAreal Flood AdvisoryBMXCalhoun, Etowah2 hr
Jun 6, 3:31 PM CDTSevere Thunderstorm WarningBMXBlount, Calhoun, Jefferson, St. Clair, Talladega42 min
Jun 6, 3:44 PM CDTSpecial Weather StatementBMXWalker31 min
Jun 6, 4:07 PM CDTSpecial Weather StatementBMXTallapoosa38 min
Jun 6, 4:11 PM CDTSpecial Weather StatementBMXJefferson64 min
Jun 6, 4:28 PM CDTSevere Thunderstorm WarningBMXElmore, Macon, Tallapoosa47 min
Jun 6, 4:34 PM CDTSevere Thunderstorm WarningBMXBibb, Jefferson, Shelby, Tuscaloosa41 min
Jun 6, 4:58 PM CDTSevere Thunderstorm WarningBMXBullock, Macon47 min
Jun 6, 5:09 PM CDTSpecial Weather StatementBMXTuscaloosa51 min
Jun 6, 5:13 PM CDTSevere Thunderstorm WarningBMXGreene, Hale, Pickens, Tuscaloosa62 min
Jun 6, 5:17 PM CDTSpecial Weather StatementBMXChilton43 min
Jun 6, 5:36 PM CDTSevere Thunderstorm WarningBMXChilton39 min
Jun 6, 5:37 PM CDTAreal Flood AdvisoryBMXBibb, Chilton, Fayette, Greene, Hale, Jefferson and 5 more3 hr
Jun 6, 5:50 PM CDTSpecial Weather StatementBMXElmore40 min
Jun 6, 6:02 PM CDTSpecial Weather StatementBMXAutauga43 min
Jun 6, 6:09 PM CDTSpecial Weather StatementBMXHale51 min
Jun 6, 6:15 PM CDTSpecial Weather StatementBMXBibb, Hale, Perry45 min
Jun 6, 6:27 PM CDTSevere Thunderstorm WarningBMXLowndes, Montgomery48 min
Jun 6, 6:34 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Macon, Montgomery41 min
Jun 6, 6:39 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Dallas, Perry51 min
Jun 6, 6:44 PM CDTAreal Flood AdvisoryBMXAutauga, Bullock, Elmore, Lowndes, Macon, Montgomery and 2 more3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.